Yes, you can get high on nutmeg. The same nutmeg that may be in your spice cabinet in your kitchen can cause a high and hallucinations. Kids have been using nutmeg to get high for decades, but thanks to the Nutmeg Challenge, it is becoming even more popular and dangerous.
Guest Blog: The Nutmeg Challenge
If you’re the parent of a teen, chances are you’ve considered how to broach the subject of drug and alcohol abuse with your child. Thanks to initiatives such as the National Institute on Drug Abuse or DARE, awareness surrounding adolescent drug use continues to stand at an all-time highs. But were you prepared for the “nutmeg challenge”?
While most parents talk to their children about the inherent dangers and legal pitfalls of marijuana or cocaine, many don’t know that teens are able to find recreational drugs right at home. Go beyond locking the liquor cabinet, household items are abused as drugs on a daily basis. You may be thinking harmless spices in the kitchen cabinet can’t get your children high, think again.
A new TIKTOK trend for the ancient spice is being used for kids to get the effects of being high and cause hallucinations. What seems like a harmless high can have some serious even sometimes fatal side effects. And it is sweeping the nation’s youth. As we all know a small amount of nutmeg in a recipe is harmless. We often grind the seed for use in pumpkin pie, eggnog and other savory dishes without issue. But in large doses it tells a different story.
Most teens are mixing nutmeg in a drink of their choice and orally ingesting it or eating it. While you can snort it or smoke it as well, that is rarely the users preferred method. There are various metabolites or oils in nutmeg but the main one to cause the psychoactive effects is Myristicin. Typically, users report a high to start after about 6 hours. It can be as long as 2-3 days for the effects to wear off. (source)
If you suspect your child or teen of use you can look for dilated pupils and a racing pulse. Other signs of use the child might complain of abdominal pain, they could have vomiting, or show signs of tachycardia and even dizziness. Goosebumps, tremors in the muscles and strange speech are also caused by ingesting large doses of nutmeg.
The author of this blog post is Tomo Drug Testing’s Account Manager and Compliance Specialist, Erica Bussard. Her primary responsibility at Tomo is to handle clients’ compliance, both with Department of Transportation companies and Drug-Free Workplaces. Erica has been with Tomo 13 years and has held numerous positions in the company, including Drug and Alcohol Collector, Scheduler, Manager, Account Manager and Compliance.